Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Outaker

Potassium always low.

Recommended Posts

I have noticed that my bloodwork always shows low potassium since I end up in the er every 2 weeks.. anyonelde have this problem 

Share this post


Link to post
Share on other sites

I tend to have low potassium.  It is more likely when I am in a POTS flare.  I am not really sure of the reason for this, my specialist told me slightly low potassium is an issue for some people.  It can be exacerbated for some by taking too much salt (he told me) and encouraged me to be careful about over-doing salt intake, although an increase in salt intake is recommended for POTS patients (which is a little confusing).   When I was at the ER the very first time for POTS I remember they asked me if I had been vomiting a lot bc my potassium was low.  I had not had any intestinal upset at all!

There have been past discussions about this on the forum.  eg

https://www.dinet.org/forums/topic/18019-low-potassium/

If you are taking florinef that can cause your kidneys to excrete potassium so it is important to eat potassium rich foods if on florinef.  But if you are like me, you may need to make sure you are eating potassium rich foods regardless.  Fruits and juices are particularly rich in potassium and can provide a quick infusion of potassium.

 

 

Share this post


Link to post
Share on other sites

@Outaker I used to show low potassium AFTER getting Saline infusions in the hospital - do they give you fluids?

Share this post


Link to post
Share on other sites

Nope This is happening upon arrival- MY theory is the hyperadrenergic state makes us piss out the potassium - or it can be the sodium and potassium imbalance. 

Share this post


Link to post
Share on other sites

Florinef also causes low potassium.  Not sure if you are taking it or not. My doctor put me on prescription potassium supplements and I have been able to maintain a steady level now.

Share this post


Link to post
Share on other sites

Lisinopril caused me to have low potassium. Now that I'm not on that anymore, my potassium has remained in the normal range. Just my knowledge I can share with ya. It might not be that way for everyone though. 

Share this post


Link to post
Share on other sites

Heat and sweat can also effect your numbers--summertime is sweaty time 😞 You can try to eat more foods that are potassium-rich, it's a nice list and you probably already eat these foods--so eat them more often. It's all yummy stuff. https://www.webmd.com/diet/foods-rich-in-potassium#1-4

 

Share this post


Link to post
Share on other sites

My Potassium is always low too and so is my Magnesium. I try to eat Bananas and drink sugar free Gatorade regularly. That seems to keep me feeling stable. Usually when my potassium starts to fall I get more leg cramps and muscle twitches. 

We all have way too much in common and there has to be a reason! I wish someone could figure out this puzzle for all of us. 

Share this post


Link to post
Share on other sites

Do you know if your cortisol is elevated?  Having Cushing's Disease can cause low potassium.

 

Share this post


Link to post
Share on other sites
On 7/8/2019 at 8:53 PM, Outaker said:

MY theory is the hyperadrenergic state makes us piss out the potassium

I am not sure if it increases urinary excretion, but excess catecholamines certainly drive free potassium into cells, lowering blood concentration. 

When I was working in hospitals, salbutamol which is a beta-2 adrenergic receptor agonist, was routinely used as a treatment to lower blood potassium in patients whose blood potassium was dangerously high. 

B xxx

Share this post


Link to post
Share on other sites

I have had low, sometimes critically low, potassium most of my adult life, and this in spite of taking prescribed potassium supplements. Unfortunately, I now have congestive heart failure and some other heart issues, so I have to take a diuretic. Diuretics tend to leach potassium from the body. I do wonder if this potassium deficiency that seems to affect so many of us is related to our dysautonomia. Has your doctor recommended prescription-strength potassium supplements? That might help. There are a couple of prescription potassium supplements out there now that are not as difficult to swallow as the original enormous potassium chloride tablets. Might be worth looking into. You would probably need your potassium levels checked from time to time -- I do.  OTC potassium supplements are really worthless.

Also, try potassium-rich foods. One of the best is low-sodium V-8; lots of potassium, not a lot of sodium to overbalance it. Best wishes -- this is a stubborn problem, I know.

Share this post


Link to post
Share on other sites

Florinef, other steroids, insulin, furosemide, beta agonists for asthma etc) supplements eg licorice root, & conditions such as excess secretion of cortisol, aldosterone or insulin, or any bowel problem causing diarrhoea for example, can cause low potassium, from my knowledge.

If you are deficient and/or supplementing it is important to have regular blood tests and medical follow up.

Best wishes,

B xxx

Share this post


Link to post
Share on other sites
12 hours ago, Outaker said:

My potassium is 3.4 again at

I am not sure what range your lab is using but in the UK normal range starts at 3.5, so it is low but not dangerously so. Have you got a plan for supplementation & further investigations? 

B xxx

Share this post


Link to post
Share on other sites
On 7/9/2019 at 7:39 PM, Outaker said:

NO idea i will take cortisol supplements

I'm not sure what you mean by this...are you taking cortisol supplements already, before this low potassium lab test?

Share this post


Link to post
Share on other sites
19 minutes ago, sue1234 said:

I'm not sure what you mean by this...are you taking cortisol supplements already, before this low potassium lab test?

Yes, any kind of cortisol supplement can potentially lower the potassium.

When I used to take licorice root (which basically tricks your own cortisol into acting like aldosterone, but has the unfortunate side effect of raising overall cortisol), my potassium tended to run low. 

Untreated my K+ runs higher as I am mineralocorticoid deficient. 

B xxx

Share this post


Link to post
Share on other sites
9 hours ago, bombsh3ll said:

Yes, any kind of cortisol supplement can potentially lower the potassium.

When I used to take licorice root (which basically tricks your own cortisol into acting like aldosterone, but has the unfortunate side effect of raising overall cortisol), my potassium tended to run low. 

Untreated my K+ runs higher as I am mineralocorticoid deficient. 

B xxx

Coconut water should help in theory? 

Share this post


Link to post
Share on other sites

I have a genetic kidney defect condition called gitelman syndrome. It causes me to have renal magnesium wasting. Most people with it also lose potassium. I would recommend a 24 hr urine checking your electrolytes to see if your kidneys are excreting an abnormal amount. 

Share this post


Link to post
Share on other sites
3 hours ago, potsiebarbie said:

I have a genetic kidney defect condition called gitelman syndrome. It causes me to have renal magnesium wasting. Most people with it also lose potassium. I would recommend a 24 hr urine checking your electrolytes to see if your kidneys are excreting an abnormal amount. 

Who diagnosed you with Gitelman? Nephrologist ? Los Angeles?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...